Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Please help- withdrawing from citalopram

(15 Posts)
Cat98 Sun 24-Mar-13 12:06:52

I have been on citalopram for a year and a half. It has really helped me and I have been fantastic on just 20mg a day - not completely cured but so much better.
I am trying to come off them now, started before Xmas am reducing very slowly. I am really struggling to come off 10mg a day.
Any advice? I can feel my relationship crumbling again because of how I am acting and I am so scared.. I am having cbt too and I thought it was helping but I guess it can't be.
Also is there any info I can show dh about how difficult withdrawing from these tablets can be, I need him to understand more. I think he expected the cbt and counselling to be a miracle cure and I feel like a failure because its obviously not working even though I always feel more positive after the sessions.
Thank you.

SheepNoisesOff Sun 24-Mar-13 12:08:37

I hope this is not an unhelpful question but my first thought was to wonder why you want to stop taking it if it has been so beneficial to you?

Cat98 Sun 24-Mar-13 12:11:34

Because we are thinking about ttc, I lost my son 2 years ago half way through my pregnancy and we feel we need to try again.
Also because my heart used to race a lot and while not awful I an worried about the long term side effects. I don't want to be on meds for life. I want to get better sad

MirandaWest Sun 24-Mar-13 12:15:51

I think you're coming off them too quickly. I think for me from 40mg it took about 18 months. I made sure I was fine on a lower dose for a number of months before starting to reduce at all. If you are having similar feelings to how you were before the ADs then I think you may be coming off too quickly.

I conceived DD while on Citalopram, panicked as she was unplanned, came off them immediately and by 12 weeks was suicidal. Went onto sertraline which I was on until she was about 18 months. Then came off too quickly and suffered again. Back onto Citalopram and stabilised properly and came off v slowly and 3 years on am fine, or as fine as ill ever be. And have been through things which I think would have triggered depressive phases before.

Cat98 Sun 24-Mar-13 12:18:50

Thank you. I have tried to reduce to 10mg every 36 hours but in spiralling down. So should I go back up to 10mg every 24 hours? This is still half of the dose I was on before Christmas.

Cat98 Sun 24-Mar-13 12:20:42

Is it ok to ttc taking 10mg a day?

MirandaWest Sun 24-Mar-13 12:21:16

How long were you taking 10mg before starting to cut down? And were you feeling completely fine on the 10mg dose. And have you spoken to your GP about your plans to cut down?

Sorry for all the questions - am not really trying to interrogate you smile

MirandaWest Sun 24-Mar-13 12:23:17

The problem about TTC while taking ADs, or taking them during pregnancy is that you can't have proper tests as you can't have a control group to see what would happen if you didn't take the ADs. There are lots of anecdotes about people taking ADs and their DC being fine but I suppose its something where there is no guarantee. I think it is better to keep taking them though as your quality of life is a very important thing.

Cat98 Sun 24-Mar-13 12:25:32

I was taking 10mg for a month. Gp knows I'm trying to cut down and suggested an initial drop from 20 to 10- I said no I wanted to do 15 for a while, so did. Then dropped myself to 10 and was feeling ok ish. I shouldn't have dropped again should I.
It's hard to get gp appt so I've been discussing it with my cbt counsellor who has I think felt I'm going a bit fast too, but I said I just wanted to be off them.
Dh really wants to ttc and I feel pressure if I'm honest to come off quickly.

Cat98 Sun 24-Mar-13 12:26:18

Forgot to say thank you for the replies, I appreciate it and am pleased someone is listening.

MirandaWest Sun 24-Mar-13 12:27:34

I'd say to keep on the 10mg for a while and make sure you feel completely fine on that dose. Your DH shouldn't be putting pressure on you to come off them quickly - as you can see it is not good for you cutting down quickly

Cat98 Sun 24-Mar-13 12:29:32

Thank you. He's not really putting pressure on me to come off quickly, but he keeps saying about ttc and I didn't want to ttc until I was off. But time is ticking on and I hate that I can't just feel normal without drugs.

MirandaWest Sun 24-Mar-13 12:31:09

If you had asthma, you'd (hopefully) use an inhaler. That's how I tried to look at ADs when I was taking them. Know it's not as simple as that but might help a little bit.

SheepNoisesOff Sun 24-Mar-13 12:35:14

I'm so sorry for your loss, how awful.

I have a number of comments which I hope will be helpful, based on my own experience, but I will post tomorrow as am on my phone right now. All anti-ds carry some level of risk during pregnancy but maternal depression is also associated with risks to the foetus. I have been through all this myself so I hope my experience along with that of other
Posters can help you to make the right choices for you.

Cat98 Mon 25-Mar-13 14:41:28

Thanks, this is true.
Sheepnoises, I'd love to hear your experiences/views if you have time to post, thank you.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now